Alert archive / Louisiana / Special Weather Statements in 2017
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Mar 29, 2017, 10:13 PM CDT for West Baton Rouge Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2017, 10:13 PM CDT (03:13 UTC)
- Expired
- Mar 29, 2017, 10:45 PM CDT
- In force
- 32 min
- Issued by
- NWS New Orleans, LA
County West Baton Rouge Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 3.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
688
WWUS84 KLIX 300313
SPSLIX
Special Weather Statement
National Weather Service New Orleans LA
1013 PM CDT WED MAR 29 2017
LAZ034-046-047-300345-
Iberville-Pointe Coupee-West Baton Rouge-
1013 PM CDT WED MAR 29 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEST BATON ROUGE...
SOUTHEASTERN POINTE COUPEE AND NORTHWESTERN IBERVILLE PARISHES...
At 1012 PM CDT, a strong thunderstorm was located near Atchafalaya
National Wildlife Refuge, or 12 miles northeast of Catahoula, moving
northeast at 45 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
New Roads, Livonia, Maringouin, Rosedale, Grosse Tete, Ramah and
Erwinville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 300 AM CDT for southeastern
Louisiana.
LAT...LON 3074 9138 3071 9135 3066 9134 3065 9130
3058 9132 3057 9127 3056 9124 3054 9124
3052 9128 3051 9128 3052 9121 3051 9124
3026 9159 3028 9159 3031 9162 3035 9163
3036 9165 3040 9162 3044 9164 3046 9166
TIME...MOT...LOC 0312Z 226DEG 38KT 3037 9162
$$
TDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Mar 29, 9:25 PM CDT, 48 minutes earlier.
Area forecast discussion, Mar 29, 9:25 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
925 PM CDT Wed Mar 29 2017
...SEVERE THUNDERSTORMS POSSIBLE LATER TONIGHT INTO THURSDAY...
.UPDATE...
Updated forecast earlier this evening for Tornado Watch #101 and
to increase the PoP tonight, mainly for areas in the I-55 corridor
and a bit east to account for a slightly faster eastward
progression of the current leading edge of thunderstorms.
Thunderstorms that have been producing hail up to around 1 inch at
times (with larger sizes indicated by radar hail algorithms) have
been moving across south central Louisiana and some of these
storms may prompt severe thunderstorm warnings after 9:30 pm
starting in Iberville Parish if current intensity is maintained.
Special note about web page problems...due to a national server
issue, some of the graphical information on the top of the
National Weather Service New Orleans/Baton Rouge page /
weather.gov/lix may not be current. Recent postings will still be
available on our Facebook and Twitter pages. 22/TD
&&
.PREV DISCUSSION... /issued 402 PM CDT Wed Mar 29 2017/
DISCUSSION...Difficult forecast shaping up. The risk for severe
storms is impressive and tonight could even be more of a concern
than tomorrow. That said a few things could actually help keep the
risk mostly out of the area tomorrow. As for today it was a warm and
generally quiet day for our region but a few severe storms have
developed over southeastern TX and southwestern LA and south into
the northwestern Gulf. This activity could move into our area during
the overnight hours.
Tonight and tomorrow should be active. As has been mentioned the
last few days this activity will be driven by a strong upper low
over the southern Plains and moving into the Mid MS Valley by
tomorrow evening. We are currently outlooked with an Enhanced Risk
in the extreme northwest with a Slight Risk almost all the way to I
55 across SELA for tonight. Tomorrow the entire area is under a
Slight Risk.
The first piece of concern will be overnight tonight and as
mentioned earlier may actually be the greatest risk for severe
weather. There will actually be quite a bit of ingredients in place
tonight across the northwestern portions of the outlook area and the
models have struggled to catch up with the environment and speed of
convection. First as the main trough axis slowly swings through
TX forcing will increase but in addition a lead vort max will
swing through overnight. Mid lvl winds will increase with h5 winds
increasing to 50 kts. The best LL convergence will set up late
this evening and through the overnight hours across the northwest.
In addition the LL wind field will respond to the increasing
forcing and h85 winds could approach 40 kts. An unstable
environment will be in place with impressive mid level lapse rates
still anticipated and showalters still expected around -4 to -5
and MLCAPE around 1000j/kg. The difluent feature aloft that we
have been advertising will likely be more over the region tonight
now and displaced to the south over the Gulf tomorrow. The
combination of shear, instability, and forcing looks like it could
be in place during the overnight hours and this would suggest a
decent risk of severe storms. Ongoing activity could continue
through the night and possibly expand as we feel the impact of the
increasing lift. All modes of severe weather are possible but of
somewhat greater concern is the model soundings have been showing
a rather curved hodograph overnight. This is favorable for
tornadoes especially if the storms are more cellular in nature and
not necessarily a line.
Tomorrow we are under a Slight Risk but there are numerous
questions. First it seems like models have trended towards the
difluent area aloft lining up in the Gulf and this would favor
convection, possibly an MCS, developing over the Gulf quickly
tomorrow morning and this would effectively shut us down. If the MCS
doesn't develop then we could see strong to severe storms tomorrow
with large hail being the greatest concern. The other possibility is
if the MCS develops and pushes east really quick. If this occurs
it would allow the region to recover and destabilize. Then as the
cold front and the main trough push in we could see thunderstorms
begin to fire right along the front. These storms would mainly
pose a hail risk. Storms should quickly come to an end early
tomorrow evening with much drier air moving in.
One other thing to mention, there will be a lot of moisture
available. With the rather impressive upper level jet in place, an
increasing LL jet and h85 theta E ridge nosing into the region,
storms will be very efficient and could quickly drop 1-2 inches of
rain in less than half an hour. This could lead to isolated areas
of flash flooding if storms hit the wrong areas. /CAB/
Fri through Sat will be quiet as ridging takes place. Conditions
begin to go downhill once again Sun. Still some uncertainty
regarding timing but another very potent system will makes its way
through the Southern Plains Sun and into the Lower MS Valley
sometime Mon/early Tue. This will bring more showers and
thunderstorms with severe weather possible but also very heavy rain
and could drop over 5 inches across portions of the region.
AVIATION... Main concern will be timing out convective arrival at
the terminals with approaching frontal QLCS feature moving out of SE
Texas. GFS model timing has it at KBTR around 09Z, then progressing
through KMCB/KHDC around 10Z, KHUM/KMSY 11Z, KNEW/KASD around 12Z,
KGPT 1330Z. Otherwise, mostly VFR or high end MVFR ceilings through
00Z with a lowering to MVFR ceilings prior to QLCS arrival, then
maintaining MVFR conditions through end of the valid TAF period as
rain tapers from west to east through 18Z Thu. 24/RR
MARINE...Small craft exercise caution headlines have been extended.
Mariners will also have to concern themselves with the threat of a
line of thunderstorms moving through the coastal waters late tonight
and Thursday. Another round of strengthening winds as well as
thunderstorms may require headlines late in the weekend. 35
DECISION SUPPORT...
DSS CODE...Blue.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring Severe Weather Potential on Thursday
Decision Support Service (DSS) Code Legend:
GREEN = No weather impacts that require action
BLUE = Long fused Watch/Warning/Advisory in effect or high
visibility event
YELLOW = Heightened impacts with short fused
Watch/Warning/Advisory issuances; Radar support
ORANGE = High Impacts - Slight to Moderate risk of severe weather;
Nearby tropical events, HAZMAT or other large episodes
RED = Full engagement for moderate risk of severe weather; Direct
tropical threats; events of national significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 66 78 54 80 / 60 60 20 0
BTR 67 79 54 83 / 60 60 10 0
ASD 68 76 58 80 / 30 70 30 0
MSY 69 78 60 81 / 30 70 30 0
GPT 70 75 60 78 / 10 70 50 0
PQL 67 77 58 78 / 10 70 60 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Mar 29, 6:25 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 625 PM CDT Wed Mar 29 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-301130- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 625 PM CDT Wed Mar 29 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Tonight Scattered thunderstorms are expected to move into southwest Mississippi and western portions of southeast Louisiana around midnight and through the early morning hours. Some storms could be strong to severe. There is an Enhanced Risk of severe weather across extreme northwest portions of the outlook area mainly along and northwest of a line from Livonia to Woodville. A Slight Risk of severe weather is from that line east to a line from Pierre Part to McComb, with a Marginal Risk of severe weather as far east as a metropolitan New Orleans to Bogalusa line. The main threats will be damaging winds and large hail, but a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a Slight Risk of severe thunderstorms across all of southern Mississippi and southeast Louisiana and the adjacent coastal waters during the day on Thursday. Damaging winds and large hail are the main threats, but a tornado cannot be ruled out. Thunderstorms are expected again Sunday into Monday morning. Some of these storms could be strong to severe as well, and also produce areas of heavy rainfall and localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight, Thursday and again on Sunday into early Monday. TD
In the hours before
Special weather statement, Mar 29, 10:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1013 PM CDT WED MAR 29 2017
LAZ034-046-047-300345-
Iberville-Pointe Coupee-West Baton Rouge-
1013 PM CDT WED MAR 29 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEST BATON ROUGE...
SOUTHEASTERN POINTE COUPEE AND NORTHWESTERN IBERVILLE PARISHES...
At 1012 PM CDT, a strong thunderstorm was located near Atchafalaya
National Wildlife Refuge, or 12 miles northeast of Catahoula, moving
northeast at 45 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
New Roads, Livonia, Maringouin, Rosedale, Grosse Tete, Ramah and
Erwinville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 300 AM CDT for southeastern
Louisiana.
LAT...LON 3074 9138 3071 9135 3066 9134 3065 9130
3058 9132 3057 9127 3056 9124 3054 9124
3052 9128 3051 9128 3052 9121 3051 9124
3026 9159 3028 9159 3031 9162 3035 9163
3036 9165 3040 9162 3044 9164 3046 9166
TIME...MOT...LOC 0312Z 226DEG 38KT 3037 9162
TDThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 11:05 PM CDT | Areal Flood Advisory | LIX | Pointe Coupee, West Feliciana | 115 min |
| Mar 29, 11:14 PM CDT | Special Weather Statement | LIX | West Feliciana | 31 min |
| Mar 30, 1:06 AM CDT | Areal Flood Advisory | LIX | Pointe Coupee, West Feliciana | 3 hr |
| Mar 30, 3:53 AM CDT | Small Craft Advisory | LIX | 16 hr | |
| Mar 30, 5:04 AM CDT | Special Weather Statement | LIX | Washington | 26 min |
| Mar 30, 7:51 AM CDT | Special Weather Statement | LIX | Assumption | 54 min |
| Mar 30, 8:14 AM CDT | Special Weather Statement | LIX | Saint James | 46 min |
| Mar 30, 8:37 AM CDT | Special Marine Warning | LIX | 23 min | |
| Mar 30, 8:55 AM CDT | Special Weather Statement | LIX | Lafourche, Orleans, Saint Charles | 35 min |
| Mar 30, 8:58 AM CDT | Special Marine Warning | LIX | 62 min | |
| Mar 30, 8:59 AM CDT | Special Marine Warning | LIX | 61 min | |
| Mar 30, 9:34 AM CDT | Areal Flood Advisory | LIX | Orleans | 116 min |
| Mar 30, 9:49 AM CDT | Special Marine Warning | LIX | 41 min | |
| Mar 30, 9:56 AM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 34 min |
| Mar 30, 10:04 AM CDT | Areal Flood Advisory | LIX | Saint Tammany | 116 min |
| Mar 30, 10:25 AM CDT | Special Weather Statement | LIX | Jefferson | 35 min |
| Mar 30, 10:34 AM CDT | Special Marine Warning | LIX | 56 min | |
| Mar 30, 10:39 AM CDT | Special Marine Warning | LIX | 36 min | |
| Mar 30, 11:17 AM CDT | Special Marine Warning | LIX | 28 min | |
| Mar 30, 11:36 AM CDT | Special Marine Warning | LIX | 39 min | |
| Mar 30, 11:58 AM CDT | Special Marine Warning | LIX | 32 min | |
| Mar 30, 12:07 PM CDT | Special Marine Warning | LIX | 23 min | |
| Mar 30, 12:23 PM CDT | Special Marine Warning | LIX | 97 min | |
| Mar 30, 12:32 PM CDT | Special Marine Warning | LIX | 28 min | |
| Mar 30, 12:35 PM CDT | Special Marine Warning | LIX | 25 min | |
| Mar 30, 1:07 PM CDT | Special Marine Warning | LIX | 23 min | |
| Mar 30, 1:42 PM CDT | Special Marine Warning | LIX | 2 hr | |
| Mar 29, 10:19 PM CDT | Special Weather Statement | LIX | Wilkinson | 41 min |
| Mar 29, 11:51 PM CDT | Special Weather Statement | LIX | Amite | 39 min |
| Mar 30, 4:39 AM CDT | Special Weather Statement | LIX | Walthall | 36 min |
| Mar 30, 5:30 AM CDT | Special Weather Statement | LIX | Pearl River | 45 min |
| Mar 30, 10:13 AM CDT | Severe Thunderstorm Warning | LIX | Hancock | 32 min |
| Mar 30, 10:32 AM CDT | Severe Thunderstorm Warning | LIX | Harrison | 43 min |
| Mar 30, 10:46 AM CDT | Special Weather Statement | LIX | Harrison | 29 min |
| Mar 30, 10:52 AM CDT | Severe Thunderstorm Warning | LIX | Harrison | 12 min |
| Mar 30, 11:21 AM CDT | Special Weather Statement | LIX | Harrison | 39 min |
| Mar 30, 11:42 AM CDT | Tornado Warning | LIX | Harrison, Jackson | 33 min |
| Mar 30, 11:55 AM CDT | Tornado Warning | LIX | Jackson | 35 min |
| Mar 30, 12:26 PM CDT | Severe Thunderstorm Warning | LIX | Jackson | 49 min |
Nearby
Special Weather Statements in Louisiana, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.